Medical Questions > Conditions and Diseases > Orthopedics Forum

severe bruises after hip replacement

Must Read
Think you might be experiencing bone loss? Check out this Intro to Osteoporosis and evaluate your risk for developing bone weakness. ...
Although bone mass loss is normal as we age, some people are more at risk of developing osteoporosis than others. Are you at risk? More here....
Do you have severe back pain? Do your bones break frequently or with little pressure? You might be experiencing osteoporosis. Found out more here....
I have severe bruises from the incision to the back of my knee after having a a hip replacement one week ago.
Did you find this post helpful?
|

User Profile
replied July 12th, 2012
Especially eHealthy
MrsLaws2009,

Significant bruising is not uncommon after large orthopedic surgical procedures.

You should probably stay away from any medications which contain aspirin or nonsteroidal anti-inflammatory medications (NSAID). These medicines have anticoagulation properties (they are blood thinners).


During a total hip replacement, there is a lot of soft tissue dissection, which can bleed significantly. Bone is also very vascular, and also bleeds when cut. Also, in contrast to a total knee replacement, no tourniquet can be used in the hip surgery. Total knee replacements are done under tourniquet control, which helps reduce the bleeding.


Also, it is not uncommon for total hip patients to be given a dose or two of Coumadin post-op, to help reduce the chances of developing a DVT (deep vein thrombosis - blood clot). This can increase the incidence of bruising.


If is going down to the knee, because gravity pulls in down the leg. You may even get some bruising in the small of the low back, because it can pool there when you are resting and sleeping.


It will take a couple of weeks for the bruising to go away. It will go through the usually color changes, from deep purple, to blue, to brown, green, yellow/tan, then will finally go away.

You can try hot packs to see if that helps the body resorb the blood quicker.


So, this is actually not all that uncommon. But, if you are concerned about it, contact your surgeon.

Good luck.
|
Did you find this post helpful?